Lipschitz Modulus of the Optimal Value in Linear Programming

  • María Jesús Gisbert
  • María Josefa Cánovas
  • Juan ParraEmail author
  • Fco. Javier Toledo


The present paper is devoted to the computation of the Lipschitz modulus of the optimal value function restricted to its domain in linear programming under different types of perturbations. In the first stage, we study separately perturbations of the right-hand side of the constraints and perturbations of the coefficients of the objective function. Secondly, we deal with canonical perturbations, i.e., right-hand side perturbations together with linear perturbations of the objective. We advance that an exact formula for the Lipschitz modulus in the context of right-hand side perturbations is provided, and lower and upper estimates for the corresponding moduli are also established in the other two perturbation frameworks. In both cases, the corresponding upper estimates are shown to provide the exact moduli when the nominal (original) optimal set is bounded. A key strategy here consists in taking advantage of the background on calmness in linear programming and providing the aimed Lipschitz modulus through the computation of a uniform calmness constant.


Lipschitz modulus Optimal value Linear programming Variational analysis Calmness 

Mathematics Subject Classification

90C31 49J53 49K40 90C05 



This research has been partially supported by project MTM2014-59179-C2-2-P and its associated grant BES-2015-073220, both from MINECO, Spain and FEDER, “Una manera de hacer Europa”, European Union. The authors wish to thank the referees for their suggestions and comments, which have improved the original version of the paper.


  1. 1.
    Saaty, T., Gass, S.: Parametric objective function (part 1). J. Oper. Res. Soc. Am. 2, 316–319 (1954)zbMATHGoogle Scholar
  2. 2.
    Gass, S., Saaty, T.: Parametric objective function (part 2)-generalization. J. Oper. Res. Soc. Am. 3, 395–401 (1955)zbMATHGoogle Scholar
  3. 3.
    Nožička, F., Guddat, J., Hollatz, H., Bank, B.: Theorie der Linearen Parametrischen Optimierung. Akademie-Verlag, Berlin (1974)zbMATHGoogle Scholar
  4. 4.
    Bank, B., Guddat, J., Klatte, D., Kummer, B., Tammer, K.: Non-Linear Parametric Optimization. Akademie-Verlag, Berlin (1982). and Birkhäuser, Basel (1983)CrossRefzbMATHGoogle Scholar
  5. 5.
    Klatte, D.: Lineare Optimierungsprobleme mit Parametern in der Koeffizientenmatrix der Restriktionen. In: Lommatzsch, K. (ed.) Anwendungen der Linearen Parametrischen Optimierung, pp. 23–53. Akademie-Verlag, Berlin (1979)CrossRefGoogle Scholar
  6. 6.
    Wets, R.J.-B.: On the continuity of the value of a linear program and of related polyhedral-valued multifunctions. Math. Progr. Study 24, 14–29 (1985)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Dantzig, G.B., Folkman, J., Shapiro, N.: On the continuity of the minimum set of a continuous function. J. Math. Anal. Appl. 17, 519–548 (1967)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Dontchev, A., Zolezzi, T.: Well-Posed Optimization Problems. Lecture Notes in Mathematics, vol. 1543. Springer, Berlin (1993)CrossRefzbMATHGoogle Scholar
  9. 9.
    Kummer, B.: Globale Stabilität quadratischer Optimierungsprobleme. Wiss. Zeitschrift der Humboldt-Universität zu Berlin. Math.-Nat. R. XXVI(5), 565-569 (1977)Google Scholar
  10. 10.
    Robinson, S.M.: Stability theory for systems of inequalities. Part I: linear systems. SIAM J. Numer. Anal. 12, 754–769 (1975)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Robinson, S.M.: Some continuity properties of polyhedral multifunctions. Math. Progr. Study 14, 206–214 (1981)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Walkup, D.W., Wets, R.J.-B.: A Lipschitzian characterization of convex polyhedra. Proc. Am. Math. Soc. 20, 167–173 (1969)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Cánovas, M.J., López, M.A., Parra, J., Toledo, F.J.: Lipschitz continuity of the optimal value via bounds on the optimal set in linear semi-infinite optimization. Math. Oper. Res. 31, 478–489 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Gisbert, M.J., Cánovas, M.J., Parra, J., Toledo, F.J.: Calmness of the optimal value in linear programming. SIAM J. Optim. 3, 2201–2221 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Goberna, M.A., López, M.A.: Linear Semi-Infinite Optimization. Wiley, Chichester (1998)zbMATHGoogle Scholar
  16. 16.
    Renegar, J.: Some perturbation theory for linear programming. Math. Program. 65A, 73–91 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Renegar, J.: Linear programming, complexity theory and elementary functional analysis. Math. Program. 70, 279–351 (1995)MathSciNetzbMATHGoogle Scholar
  18. 18.
    Li, W.: Sharp Lipschitz constants for basic optimal solutions and basic feasible solutions of linear programs. SIAM J. Control Optim. 32, 140–153 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Dontchev, A.L., Rockafellar, R.T.: Implicit Functions and Solution Mappings: A View from Variational Analysis. Springer, New York (2009)CrossRefzbMATHGoogle Scholar
  20. 20.
    Klatte, D., Kummer, B.: Nonsmooth equations in optimization: regularity, calculus, methods and applications. In: Pardalos, P. (ed.) Nonconvex Optimization Application, vol. 60. Kluwer Academic, Dordrecht (2002)Google Scholar
  21. 21.
    Mordukhovich, B.S.: Variational Analysis and Generalized Differentiation, I: Basic Theory. Springer, Berlin (2006)CrossRefGoogle Scholar
  22. 22.
    Rockafellar, R.T., Wets, R.J.-B.: Variational Analysis. Springer, Berlin (1998)CrossRefzbMATHGoogle Scholar
  23. 23.
    Cánovas, M.J., Klatte, D., López, M.A., Parra, J.: Metric regularity in convex semi-infinite optimization under canonical perturbations. SIAM J. Optim. 18, 717–732 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Cánovas, M.J., Gómez-Senent, F.J., Parra, J.: On the Lipschitz modulus of the argmin mapping in linear semi-infinite optimization. Set-Val. Var. Anal. 16, 511–538 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Cánovas, M.J., Dontchev, A.L., López, M.A., Parra, J.: Metric regularity of semi-infinite constraint systems. Math. Prog. Ser. B 104, 329–346 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Klatte, D.: Lipschitz continuity of infima and optimal solutions in parametric optimization: the polyhedral case. In: Guddat, J., Jongen, H.T., Kummer, B., Nožička, F. (eds.) Parametric Optimization and Related Topics, pp. 229–248. Akademie-Verlag, Berlin (1987)Google Scholar
  27. 27.
    Rockafellar, R.T.: Convex Analysis. Princeton University Press, Princeton, NJ (1970)CrossRefzbMATHGoogle Scholar
  28. 28.
    Cánovas, M.J., López, M.A., Parra, J., Toledo, F.J.: Distance to ill-posedness and the consistency value of linear semi-infinite inequality systems. Math. Program. 103A, 95–126 (2005)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Center of Operations ResearchMiguel Hernández University of ElcheElche, AlicanteSpain

Personalised recommendations